- 4 replies
- 410 views
- 4 followings
Pacemaker and Afib
I had an Right Atrial ablation for flutter, but began having AFib soon after. I have not had a second ablation because my Dr. says he prefers to see patients fail on an antiarythmia medication before recommending the more complicated ablation in the left side of the heart. Problem is due to low heart rate at night (I had a sleep study) Tikosyn looks like maybe the only med I could use because it doesn't lower heart rate. But of Tikosyn is quite complicated to begin taking and the reviews I have read have been less than good so far. Recently with my Afib getting more frequest after 6 years on Eliquis I was assigned a "Body Guardian" Monitor that I wear for 30 days. Very soon after starting they told me the data showed far to low a heart rate at times and even prolonged times without a heart beat (5 seconds). So now I need to see a new Dr. about the possibility of a pacemaker. I know a pacemaker does not treat Afib, it would be for my "Sick Sinus Syndrome", but where would having a pacemaker leave me with regard to my ability to take antiarrythmia meds and with the possibility of reducing my Afib via ablation? I will ask these questions when I see the new Dr, but I can't relax for thinking about all this and so thought I would ask here. Thanks for any useful information!
MellanieSAF, January 11, 2019 10:08am EST
You can relax. Generally, a pacemaker has no impact on your ability to take antiarrhythmic drugs or to have a catheter ablation or surgery for afib (other than allowing you to take medications that might drive your heart rate lower). A pacemaker to treat sick sinus syndrome is very important.
I don't understand this comment though since Eliquis and the amount of afib are generally unrelated: "Recently with my Afib getting more frequest after 6 years on Eliquis"
RhallVA, January 11, 2019 4:51pm EST
Thanks for your reply. My point about Eliquis is not that it was related to my increase in AFib, but that since I have been doing that for 6 years I am considering a second ablation that could improve my afib situation and possibly get me off the blood thinner if it worked out well. I was mainly wondering of having a pacemaker would make that more complicated in some way and you have answered that for me. Thanks!
MellanieSAF, January 12, 2019 10:37am EST
Thanks for the clarity. But, please realize that the decision to come off blood thinner is based on your CHA2DS2-VASc score, not on whether the afib has stopped after an ablation. Since you are on blood thinner now (I presume you have a CHA2DS2-VASc score of 1 or higher), then you probably will be told to stay on it, even if you are afib-free.
That is for several reasons:
1) Afib can come back at any time, putting you at risk of a stroke
2) Silent afib is much more common after an ablation
3) Afib causes fibrosis (scar tissue) to build up in the heart and thus is a marker of atrial disease; a lot of the current thinking is that it is the atrial disease, not the afib per se, that causes strokes (see https://myafibexperience.org/newsblog/opinion-is-it-afib-that-causes-strokes-or-maybe-something-else/)
Jeanamo815, January 12, 2019 3:18pm EST
RhallVA....the pacemaker should not cause you any problems with a-fib medicines or with an ablation. I have a pacemaker and had no problems with either. As Mellanie pointed out, however, taking a blood thinner after an ablation will depend on your stroke risk according to your CHA2DS2-VAS SCORE. The pacemaker will not treat a-fib, but it will regulate your heart rate as needed for your "Sick Sinus Symdrome". I hope this information will help to relieve any anxiety you have been feeling about this concern. Let us hear from you again!
Wishing you the best,
(My A-Fib Experience Community Leader)